Drs Goddard, Reid, Johnston, and Khanuja are from the Department of Orthopedic Surgery, The Johns Hopkins University, Baltimore, Maryland.Drs Goddard, Reid, Johnston, and Khanuja have no relevant financial relationships to disclose.
Checking for direct PDF access through Ovid
abstractFull article available online at OrthoSuperSite.com/view.asp?rID=41933Postmenopausal women with osteoporosis are commonly treated with the bisphosphonate class of medications, one of the most frequently prescribed medications in the United States. In the past 4 years, reports have been published implying that long-term bisphosphonate therapy could be linked to atraumatic femoral diaphyseal fractures.This article presents a case of a 67-year-old woman who presented with an atraumatic right femur fracture. She had a medical history notable for use of the bisphosphonate alendronate for 16 years before being switched to ibandronate for 1 year before presentation. She had sustained a similar fracture on the contralateral side 3 years previously.This case report, in addition to a review of the literature, shows that use of the bisphosphonate class of medications for an extended period of time may result in an increased susceptibility to atraumatic femoral diaphyseal fractures. Some studies have suggested that the reason may be the mechanism of action of bisphosphonates, resulting in decreased bone turnover and remodeling. Studies have not shown if the entire class of medications produce a similar result, but patients who have been treated with any bisphosphonate for an extended period of time should be considered at risk. In patients who have already sustained a femoral diaphyseal fracture, imaging of the contralateral side should be performed to identify cortical thickening as an early sign of fracture risk. Patients should also be questioned about thigh pain.